Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 76, NWS Des Moines, IA

April 28, 2025Hancock County, Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 28, 2025, 7:29 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2025, 7:29 PM CDT (00:29 UTC)
Expired
Apr 28, 2025, 8:00 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:17 PM CDT, 1 hour 12 minutes earlier. Its key messages:

  • Although conditional, a Moderate Risk (4/5) of severe weather is in place for northern Iowa Monday afternoon and Monday night with an Enhanced Risk (3/5) elsewhere. Confidence in initiation is low, but any storms that do develop would be capable of high end severe weather, including strong/significant tornadoes (EF2+).
  • More storms midweek with some stronger storms possible across southern Iowa.
  • Friday and Saturday will be dry with temperatures recovering back into the 70s.
Area forecast discussion, Apr 28, 6:17 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
617 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Although conditional, a Moderate Risk (4/5) of severe weather
  is in place for northern Iowa Monday afternoon and Monday
  night with an Enhanced Risk (3/5) elsewhere. Confidence in
  initiation is low, but any storms that do develop would be
  capable of high end severe weather, including
  strong/significant tornadoes (EF2+).

- More storms midweek with some stronger storms possible across
  southern Iowa.

- Friday and Saturday will be dry with temperatures recovering
  back into the 70s.

&&

.DISCUSSION...
Issued at 229 PM CDT Mon Apr 28 2025

Short Term:

A positively-tilted longwave trough encapsulates much of the western
CONUS, a closed low embedded in it over Utah. An upper-level jet has
rounded the trough base and is pulling large section of the source
wave into the Northern Plains today, generating height falls up to
10 dam there, deepening the surface low that is over the Dakotas.
Tailing to itself is an advancing dry line that will arrive in Iowa
later this afternoon. Ahead of the dry line is a surface trough. The
remaining closed low over Utah will be left to sink into the SW
US.

The surface warm front will lift into Minnesota through the day
today and set up the triple point near KFSD. An EML, sampled at +11C
from the 12z TOP sounding, will coat the state, steepening mid-level
lapse rates in the neighborhood of -8.5 C/km; this translates to
MLCAPE values exceeding 3000 J/kg. The midday convection will pose a
hail threat. Gradient winds increase as the system nears, increasing
the pressure gradient to around 40 ub/km, translating to sustained
winds up to around 35mph this afternoon, gusts to around 45mph. The
gusts have a better chance of being achieved in the cleared parts of
western Iowa. Have issued an SPS for this.

As we get into the late afternoon hours, clearing near the dry line
will bring surface-based convection into focus as the boundary layer
fully mixes and the ML CIN drops below -100 J/kg. LCLs are around
500m. Deep-layer shear is best across northern and western Iowa,
totaling around 60kts, but not to discount the still-supportive
40- 50 kts across southern Iowa. Shear vectors will lean more
orthogonal in relation to the dry line, supporting supercells,
those of which will have right mover motions over 50mph thanks
to the overall fast winds in the environment. The aforementioned
upper-level jet will impinge on the warm sector over NW IA, its
influence exhibited on the consistent 50kt LLJ overhead today.
That component is driving up the low-level shear over 25kts and
elongating the hodographs. Streamwise ingest in the lowest 0.5km
will be over 95%, allowing storms to realize nearly all the
low-level shear available. SRH values over 300 m^2/sec^2 are
enough to tell you that there's plenty of potential for rotation
near the surface.

There covers the thermodynamics and organization of the environment
today, which to summarize is conducive to high-end severe weather
threats including damaging winds, very large hail and tornadoes
(some strong). The question that remains is what sources of lift
will be able to launch parcels to the LFC? At the synoptic scale,
the better height falls are in Minnesota, moving the deepening
surface feature away from Iowa. The favorable jet quadrants as well
as its warm sector crossing are also displaced to the northwest.
This explains the CI in NW Iowa, which resides closer to these
features. Summarizing the synoptic support well over our area is the
Q vectors, which diverge over us this afternoon and evening. That
leaves us to smaller scale features. We have the dry line coming in,
but warm sector winds are southwesterly, leading to poor
convergence. The dry line predictably stalls around sunset and
better frontogenetical forcing in the form of a cold front will
catch up with it, continuing the chances for storms across Iowa
before midnight. It will have the EML to overcome which is coming in
warmer than forecasted per 18z soundings. We're at the mercy of
mesoscale features to increase convergence. Some of the HRRR runs
before 12z hinted at the slightest possibility of this in central
Iowa. The concern would be that there would be just enough for only
one or two storms, and those storms would have the warm sector all
to themselves. This is the low confidence (<10%) but worst-case
scenario for somewhere in central Iowa. Not to be neglected is
southern Iowa where it looks like there will be enough synoptic
kinematics to fire off convection in northern MO, moving into this
area. Actually, the 0-0.5km shear is better in southern Iowa, so the
all-hazards risk, including tornadoes, still holds in spite of the
stronger capping.

Long Term:

The leftover portion of the trough will be shoved eastward once a
positively-tilted trough moves in from the PNW, presenting a
southern and northern stream pair of waves to the central US. The
majority of the Gulf moisture will be tied into the southern stream,
then shunted towards the Ohio River Valley as the northern stream
deepens. There will be enough of a retreat of moisture to push PWATs
back over 1 inch which will be plenty enough for precipitation, even
convection. At the synoptic level, this is supported by upper-level
divergence and the left exit region of the southern stream jet, in
addition to Q-vector convergence. MUCAPE values may graze 1000 J/kg
by Wednesday afternoon. Can't rule out some storm organization
potential, but the wind field loses favorability before peak heating
maximizes instability in the afternoon. Upper-level ridging replaces
the troughing by Friday which will keep us dry through at least
Saturday. Temperatures will also recover into the 70s. Active spring
weather resumes as early as Sunday once a longwave trough closes off
and moves inland on the West Coast.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1241 PM CDT Mon Apr 28 2025

Frontal system moving into northwest Iowa this evening is driving
thunderstorm potential over much of the state. Storm chances will
continue at TAF sites from west to east through late evening with
all severe weather modes (large hail, tornadoes, damaging wind)
possible. Behind the front, the wind will shift from southwest to
the northwest and remain gusty. Otherwise, MVFR to VFR ceilings will
linger behind storms overnight, giving way to VFR conditions after
12z Tuesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for IAZ004>007-
015>017-023>026-033>037.

&&

DISCUSSION...Jimenez
AVIATION...DMD
Hazardous weather outlook, Apr 28, 5:27 AM CDT, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
527 AM CDT Mon Apr 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
527 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered storms this morning in northern Iowa could be strong to
severe with hail up to 1 inch.

Severe weather remains likely in the region this afternoon through
evening with a level 4 of 5 risk for severe weather in northern
Iowa and a level 3 of 5 conditional risk in much of the rest of
Iowa. Damaging winds, very large hail, and tornadoes; some
strong, are all possible. The highest chances are in northern
Iowa, north of US-20 with more uncertainty in storm coverage
farther south and west. Many locations will not see any storms
today, but if/where storms develop, they have the potential to be
extremely strong and dangerous.

Today will also be windy with gusts up 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered non-severe storms return to the forecast Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into evening.

In the hours before

Special weather statement, Apr 28, 2:28 PM CDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
228 PM CDT Mon Apr 28 2025

IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-290000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-
Guthrie-Dallas-Cass-Adair-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll,
Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora,
Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart,
Adair, and Fontanelle
228 PM CDT Mon Apr 28 2025

...Stronger Winds Developing over Northwestern Iowa...

Southerly winds are increasing across the area due to an
approaching storm. Sustained winds of 30 to 35 mph with gusts to
45 mph are occurring over the region. The winds will remain brisk
for the next several hours.

If traveling across northwestern Iowa; be aware of cross winds
while driving along all highways and interstates but especially
east west directed travel. Persons in high profile vehicles or
towing a trailer may experience more difficult travel due to the
stronger winds and wind gusts.
Local storm report, Apr 28, 5:12 PM CDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
512 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Gst     2 WNW Gruver            43.41N 94.75W
04/28/2025  M74 MPH          Emmet              IA   ASOS

            At Estherville Airport.

&&

CAH
Local storm report, Apr 28, 5:55 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
555 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Hail             5 ENE Graettinger       43.27N 94.66W
04/28/2025  E1.75 Inch       Emmet              IA   Law Enforcement

            Dime to golf ball sized hail.

&&

RD
Local storm report, Apr 28, 6:35 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
635 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Hail             Swea City               43.39N 94.31W
04/28/2025  E1.00 Inch       Kossuth            IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

RD
Local storm report, Apr 28, 6:54 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
654 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Hail             2 W Buffalo Center      43.39N 93.99W
04/28/2025  M1.00 Inch       Kossuth            IA   Law Enforcement

&&

CAH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:59 PM CDTSpecial Weather StatementDMXHancock, Winnebago61 min
Apr 28, 8:34 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago41 min
Apr 28, 8:40 PM CDTSevere Thunderstorm WarningDMXCass39 min
Apr 28, 8:51 PM CDTSevere Thunderstorm WarningDMXPalo Alto24 min
Apr 28, 8:54 PM CDTTornado WarningDMXCass26 min
Apr 28, 8:58 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie47 min
Apr 28, 9:06 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto39 min
Apr 28, 9:10 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth26 min
Apr 28, 9:52 PM CDTSevere Thunderstorm WarningDMXBoone, Story38 min
Apr 28, 10:01 PM CDTSpecial Weather StatementDMXAppanoose, Decatur, Monroe, Wayne29 min
Apr 28, 10:13 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story, Tama47 min
Apr 28, 10:22 PM CDTSpecial Weather StatementDMXAppanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more53 min
Apr 28, 11:10 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Grundy50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.